THE implantation of coronary artery stents subsequent to percutaneous transluminal coronary artery angioplasty became a novel procedure in interventional cardiology to increase the patency rates of the dilated arteries. 1,2Therefore, the anesthesiologist is faced increasingly with preoperative patients who have undergone previous stenting. Although intended to protect against new ischemic cardiac events during and after noncardiac surgery, there is only a single case report in the anesthesiologic literature describing the successful perioperative course of a patient with a stent. 3In contrast, drastically increased perioperative morbidity and mortality have been reported recently. 4
A 64-yr-old man presented for nephrectomy because of a tumor of the kidney. Thirty-three days earlier, he had a non–Q-wave infarction. The echocardiogram was normal. Heparin (1,000 U/h), bisoprolol (5 mg/day), and acetylsalicylic acid (100 mg/day) comprised the initial treatment. Angiography on the day after the infarction (32 days before surgery) revealed a ruptured plaque causing an isolated 95% stenosis with thrombosis of the left anterior descending coronary artery. Percutaneous transluminal coronary artery angioplasty combined with stent implantation completely restored vessel lumen and blood flow. Administration of abciximab, ticlopidine, acetylsalicylic acid, and atorvastatin was initiated. The patient had been asymptomatic since then, had excellent treadmill test results, and lacked signs or symptoms of myocardial ischemia. Administration of bisoprolol, acetylsalicylic acid, and atorvastatin was continued.
Acetylsalicylic acid administration had been discontinued by the urologist 5 days before surgery and replaced by the low-molecular-weight heparin enoxaparin (40 mg subcutaneously once daily). Bisoprolol administration was continued until the morning of surgery. General anesthesia was induced with etomidate, fentanyl, and atracurium. The patient underwent intubation and mechanical ventilation, and anesthesia was maintained using nitrous oxide and isoflurane in oxygen, supplemented by fentanyl and atracurium as needed. Nephrectomy lasted 210 min and was uneventful. Histology led to the diagnosis of renal cell carcinoma. After extubation, the patient was transferred to the postanesthesia care unit. Two hours later, he had sudden ST elevation (lead I, V1–V3), followed by ventricular fibrillation. The patient underwent defibrillation and reintubation. Intravenous epinephrine (2.5 mg) restored the circulation. Electrocardiographic tracings revealed a transmural, anterolateral myocardial infarction. The echocardiogram showed a large akinetic area with an adhering thrombus. The ejection fraction was 40%, and troponin I (initially 48, 12 h later 238 ng/ml) and cardiac enzymes were increased markedly. Continuous intravenous heparinization was initiated. Administration of bisoprolol and atorvastatin was continued. On the second postoperative day, angiographic reevaluation showed complete stent occlusion, which was redilated successfully to a 25% stenosis (figs. 1 and 2). Ticlopidine (250 mg twice daily for 4 weeks), fosinopril (angiotensin-converting enzyme inhibitor, 10 mg/day), and nicorandil (K-channel opener, 10 mg/day) were added. Eighteen hours after this percutaneous transluminal coronary artery angioplasty, major intestinal bleeding necessitated the transfusion of 5 units packed blood cells within the subsequent 48 h. Heparinization had to be discontinued until the intestinal bleeding ceased. After 15 days of hospitalization, the patient recovered. Three months and then 1 yr later, treadmill test results were normal, and the patient has been asymptomatic since then.
This case report describes severe postoperative complications with cardiac arrest in a patient with coronary artery disease 32 days after stent implantation. Stents are placed to prevent myocardial ischemia and infarction. Tabuchi et al. 3reported an uneventful anesthesia and major surgery 2 months after a successful stent placement. No ischemic events and no bleeding complications occurred with the protection of titrated, unfractionated heparin.
Anticoagulation–antiplatelet therapy has to balance the risk of bleeding against the risk of coronary artery occlusion or stent restenosis. 5,6Major surgery activates the procoagulatory system. Coronary artery stents are thrombogenic and induce endothelial hyperplasia. 7,8Therefore, a drug regimen that is effective in the nonsurgical situation may not be sufficiently anticoagulatory–antithrombotic or may induce severe bleeding in the perioperative setting. 5,7
However, more recently, Kaluza et al. 4described 11 cases of bleeding, 7 myocardial infarctions, and 8 deaths in a retrospective assessment of 40 patients undergoing surgery after stenting. Early stent thrombosis was the major cause of mortality, and the majority of adverse events occurred within 2 weeks of stenting. These findings indicate that anticoagulation needed to prevent thrombosis may result in severe hemorrhagic complications or, alternatively, may be inadequate to prevent thrombosis. This appeared to be the situation with the current patient. The existing anticoagulant medications were not sufficient to prevent stent thrombosis, but, when more aggressive anticoagulation was instituted after surgery, a severe hemorrhagic complication occurred. Kaluza et al. 4suggested that delaying surgery for a longer period of time was prudent. However, the current report describes complications 32 days after stenting.
As a result, the safe waiting period is not known—if such a safe period exists at all. It seems that patients with stents may be at heightened risk of stent occlusion after surgery. If surgery is urgent, patients with recent stenting should be classified as high risk. They require titrated anticoagulatory therapy with tight and exact monitoring of myocardial ischemia and coagulation during the entire perioperative period. Close contact to an interventional cardiologic consultant is mandatory.